Back to Ask the Diabetes Team Ask the Diabetes Team

From Gold Coast, Australia:

Can erythromycin [an antibiotic] interact with insulin or rate of digestion to cause low blood sugar levels? My 9 year old son, type 1 for 4 years, has recently had an infection and is on erythromycin (day 6 of a 10 day course). He has experienced several lows in the last two days which are consistent with the last time he was on this particular antibiotic. Obviously we have adjusted insulin doses (up and down) during his illness and his appetite has varied, however I was interested to know whether another variable has been introduced.


I cannot think of any reason why erythromycin should interfere with insulin action. It may be that as he was unwell his intake was reduced and so was prone to low sugars. Remember it is important not to stop insulin when someone is ill and not eating. Often with illness, a child will need more rather than less insulin.


Additional comments from Dr. Quick:

Another variable to consider is the possibility of erythromycin causing an upset stomach. If so, the subsequent decreased appetite and change in blood sugars could be due to drug side-effect.


Original posting 13 Dec 1999
Posted to Other Medications and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.